Alert archive / Tennessee / Severe Thunderstorm Warnings in 2012

Severe Thunderstorm Warning 142, NWS Morristown, TN

May 18, 2012Grainger County, Knox County, Union County, Tennessee

NWS Morristown, TN issued this severe thunderstorm warning at May 18, 2012, 7:45 PM EDT for Grainger County, Knox County, Union County, Tennessee. It was in force for 29 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 18, 2012, 7:45 PM EDT (23:45 UTC)
Expired
May 18, 2012, 8:14 PM EDT
In force
29 min
Issued by
NWS Morristown, TN
Area
Storm-based polygon

Counties Grainger County, TN, Knox County, TN, Union County, TN

The radar

The Knoxville radar (KMRX), 22 km from the middle of the area, began a volume at 23:47 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 11.8 hours before the alert went out and 266 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2012-05-18Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 790 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2012-05-18The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -27 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
790 J/kg
Mixed-layer CIN
-84 J/kg
Mixed-layer LCL
1195 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-27 m²/s²
0-3 km storm-relative helicity
48 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

472 
WUUS54 KMRX 182345
SVRMRX
TNC057-093-173-190030-
/O.NEW.KMRX.SV.W.0142.120518T2345Z-120519T0030Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
745 PM EDT FRI MAY 18 2012

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  GRAINGER COUNTY IN EAST TENNESSEE...
  KNOX COUNTY IN EAST TENNESSEE...
  UNION COUNTY IN EAST TENNESSEE...

* UNTIL 830 PM EDT

* AT 742 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 8 MILES
  EAST OF MAYNARDVILLE...AND MOVING SOUTHWEST AT 5 MPH.

* LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...LUTTRELL...BLAINE...MASCOT AND PAULETTE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY! LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

&&

LAT...LON 3620 8352 3618 8354 3619 8356 3615 8358
      3616 8360 3613 8361 3615 8363 3610 8365
      3613 8367 3609 8367 3610 8370 3607 8370
      3603 8376 3622 8392 3634 8365
TIME...MOT...LOC 2345Z 055DEG 6KT 3622 8367

$$

17
2 follow-up statements
804 
WWUS54 KMRX 190005
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
805 PM EDT FRI MAY 18 2012

TNC093-190015-
/O.CAN.KMRX.SV.W.0142.000000T0000Z-120519T0030Z/
KNOX TN-
805 PM EDT FRI MAY 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR KNOX COUNTY IS CANCELLED...

LAT...LON 3620 8352 3618 8354 3619 8356 3616 8360
      3613 8361 3615 8363 3611 8364 3613 8367
      3609 8367 3616 8373 3617 8388 3622 8392
      3634 8365
TIME...MOT...LOC 0005Z 055DEG 6KT 3620 8370

$$

TNC057-173-190030-
/O.CON.KMRX.SV.W.0142.000000T0000Z-120519T0030Z/
UNION TN-GRAINGER TN-
805 PM EDT FRI MAY 18 2012

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 830 PM EDT
FOR GRAINGER AND UNION COUNTIES...

AT 804 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
LOCATED NEAR LUTTRELL...OR 7 MILES SOUTHEAST OF MAYNARDVILLE...MOVING
SOUTHWEST AT 5 MPH.

LOCATIONS IN THE WARNING INCLUDE...
  MAYNARDVILLE...LUTTRELL...BLAINE AND PAULETTE.

LAT...LON 3620 8352 3618 8354 3619 8356 3616 8360
      3613 8361 3615 8363 3611 8364 3613 8367
      3609 8367 3616 8373 3617 8388 3622 8392
      3634 8365
TIME...MOT...LOC 0005Z 055DEG 6KT 3620 8370

$$

17
096 
WWUS54 KMRX 190014
SVSMRX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
814 PM EDT FRI MAY 18 2012

TNC057-173-190024-
/O.CAN.KMRX.SV.W.0142.000000T0000Z-120519T0030Z/
UNION TN-GRAINGER TN-
814 PM EDT FRI MAY 18 2012

...THE SEVERE THUNDERSTORM WARNING FOR GRAINGER AND UNION COUNTIES IS
CANCELLED...

THE STORMS THAT PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE
LEVELS. THEREFORE...THE WARNING HAS BEEN CANCELLED.

LAT...LON 3620 8352 3618 8354 3619 8356 3616 8360
      3613 8361 3615 8363 3611 8364 3613 8367
      3609 8367 3616 8373 3617 8388 3622 8392
      3634 8365
TIME...MOT...LOC 0014Z 055DEG 6KT 3619 8372

$$

17

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this severe thunderstorm warning went out at May 18, 3:07 PM EDT, 4 hours 38 minutes earlier.

Area forecast discussion, May 18, 3:07 PM EDT, 4 hours 38 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
307 PM EDT FRI MAY 18 2012

.SHORT TERM (TONIGHT AND SATURDAY)...
AFTERNOON CONVECTION SHOULD MAINLY STAY ANCHORED TO THE HIGHER
TERRAIN THROUGH THE REST OF THE AFTERNOON AND EARLY EVENING...THEN
DISSIPATE BEFORE MIDNIGHT WITH THE LOSS OF SURFACE HEATING. THE
850-500 MB RIDGE LOCATED TO OUR NORTH WILL DRIFT SLIGHTLY TOWARD THE
SOUTHEAST TONIGHT AND TOMORROW. FORECAST SOUNDINGS INDICATE SLIGHTLY
DRIER MIDLEVEL AIR WORKING INTO THE AREA TOMORROW. SO THE CHANCES OF
CONVECTIVE DEVELOPMENT LOOK SLIGHTLY LOWER TOMORROW AFTERNOON THAN
TODAY...ESPECIALLY IN NORTHERN AREAS. WILL HAVE A MENTION OF
ISOLATED SHOWERS AND THUNDERSTORMS IN THE SOUTHERN PLATEAU AND
MOUNTAINS AND SW NC. WILL FOLLOW PERSISTENCE FOR TEMPERATURES AS
1000-850 THICKNESSES REMAIN NEARLY THE SAME...GIVING HIGHS IN THE
LOWER TO MID 80S IN MOST SPOTS.

.LONG TERM (SATURDAY NIGHT THROUGH FRIDAY)...DIVERGENCE IN THE
MODELS WILL MAKE THIS A LOWER CONFIDENCE FORECAST FOR THE TUE-FRI
TIME FRAME. INITIAL COASTAL LOW THAT WILL LINGER NEAR THE CAROLINAS
WILL BE THE MAIN WX FEATURE THROUGH MONDAY. THE GFS SHOWS THE NEXT
H5 TROF KICKS OUT THE LOW...BUT THE OLD ECMWF AND DGEX SUGGEST THE
TROUGH CUTS OFF AND REPLACES THE COASTAL LOW. SO OBVIOUSLY THERE IS
DIVERGENT OPINIONS ON TEMPS AND WEATHER...WITH THE GFS BEING
WARMEST WITH STRONG H5 HIGH PRESSURE OVERHEAD. THE 00Z GFS
ENSEMBLES SHOW SEVERAL DAYS IN THE EXTENDED THE GFS MOS IS ON THE
WARM SIDE WHILE MOST ENSEMBLES ARE A LITTLE COOLER...SUGGESTING TO
ME THE ENSEMBLES MAY BE SIMILAR TO ECMWF/DGEX. WILL TEND TO FAVOR
LOWER THAN MOS MAX TEMPS. CHANCE OF CONVECTION WILL CONTINUE OVER
THE MOUNTAINS SUNDAY AND AREA WIDE MONDAY AS THE H5 TROF
APPROACHES. IF THIS DOES CUTOFF...THEN THE WHERES AND HOW LONGS WILL
CONTINUE TO CHALLENGE THE FORECAST.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             60  86  59  87  60 /  10  10  10  10  10
KNOXVILLE MCGHEE TYSON AIRPORT, TN  59  84  58  86  59 /  10  10   0   0   0
OAK RIDGE, TN                       59  85  57  87  58 /  10  10   0  10  10
TRI CITIES AIRPORT, TN              56  82  51  83  53 /  10  10   0   0   0

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

DGS/GC
Hazardous weather outlook, May 18, 3:21 AM EDT, 16 hours 24 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
321 AM EDT FRI MAY 18 2012

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-190730-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
321 AM EDT FRI MAY 18 2012 /221 AM CDT FRI MAY 18 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...TODAY AND TONIGHT...

SOME ISOLATED SHOWERS AND THUNDERSTORMS WILL BE POSSIBLE MAINLY
THIS AFTERNOON INTO THE EVENING. A FEW STORMS MAY BECOME STRONG TO
SEVERE...WITH THE THE POSSIBILITY OF DAMAGING WINDS AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

THE SUMMER-LIKE PATTERN WILL LINGER OVER THE SOUTHERN APPALACHIAN
REGION THROUGH NEXT WEEK...WITH ISOLATED THUNDERSTORMS DEVELOPING
DURING THE AFTERNOON AND EVENING HOURS...AROUND THE HIGHER
ELEVATIONS. EACH DAY...A FEW STORMS MAY BECOME STRONG TO
SEVERE...BRINGING THE POSSIBILITY OF DAMAGING WINDS...LARGE
HAIL...AND LOCALLY HEAVY RAINFALL.

A WEAK COLD FRONT WILL MOVE INTO THE TENNESSEE RIVER VALLEY ON
TUESDAY...BRINGING A SLIGHTLY BETTER COVERAGE OF SHOWERS AND
THUNDERSTORMS. SOME OF THE STORMS MAY BECOME STRONG TO
SEVERE...WITH THE POSSIBILITY OF DAMAGING WINDS...LARGE HAIL...AND
LOCALLY HEAVY RAINFALL. ON WEDNESDAY...AN UPPER LEVEL TROUGH WILL
LINGER IN THE VICINITY OF THE SOUTHERN APPALACHIANS LEADING TO THE
POSSIBILITY OF ISOLATED SEVERE CONVECTION.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED DUE TO THE ISOLATED NATURE OF
THE EXPECTED THREATS.

In the hours before

Local storm report, May 18, 5:55 PM EDT, 1 hour 50 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
555 PM EDT FRI MAY 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             6 NE FARRAGUT           35.94N 84.11W
05/18/2012  E0.25 INCH       KNOX               TN   PUBLIC

&&
Special weather statement, May 18, 6:18 PM EDT, 1 hour 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
618 PM EDT FRI MAY 18 2012

TNZ036-067>069-182245-
ANDERSON TN-KNOX TN-LOUDON TN-ROANE TN-
618 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...ANDERSON...LOUDON AND
ROANE COUNTIES UNTIL 645 PM EDT...

AT 612 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM KNOXVILLE TO 5 MILES
SOUTHEAST OF ROCKWOOD...AND MOVING WEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...KINGSTON...OAK
RIDGE...ROCKWOOD...OLIVER SPRINGS...KARNS...HARRIMAN AND DEARMOND.

17
Special weather statement, May 18, 6:35 PM EDT, 1 hour 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
635 PM EDT FRI MAY 18 2012

TNZ098-099-182300-
HAMILTON TN-MARION TN-
535 PM CDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR MARION AND HAMILTON COUNTIES
UNTIL 600 PM CDT/700 PM EDT/...

AT 530 PM CDT/630 PM EDT/...NATIONAL WEATHER SERVICE DOPPLER RADAR
WAS TRACKING STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM 5 MILES
SOUTH OF WHITWELL TO FAIRVIEW...AND MOVING SOUTHWEST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...JASPER...SOUTH
PITTSBURG AND ORME.

17
Local storm report, May 18, 7:05 PM EDT, 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
705 PM EDT FRI MAY 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0600 PM     HAIL             1 SW OAK RIDGE          35.95N 84.31W
05/18/2012  E0.50 INCH       ROANE              TN   PUBLIC

&&
Local storm report, May 18, 7:11 PM EDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE MORRISTOWN TN
711 PM EDT FRI MAY 18 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0550 PM     HAIL             2 NW TEN MILE           35.69N 84.69W
05/18/2012  E0.50 INCH       MEIGS              TN   COCORAHS

&&
Special weather statement, May 18, 7:29 PM EDT, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
729 PM EDT FRI MAY 18 2012

TNZ037-038-069-190000-
GRAINGER TN-KNOX TN-UNION TN-
729 PM EDT FRI MAY 18 2012

...SIGNIFICANT WEATHER ADVISORY FOR KNOX...GRAINGER AND UNION
COUNTIES UNTIL 800 PM EDT...

AT 725 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
STRONG THUNDERSTORMS ALONG A LINE EXTENDING FROM RUTLEDGE TO 10 MILES
SOUTH OF MAYNARDVILLE...AND MOVING SOUTHEAST AT 5 MPH.

SMALL HAIL AND WIND GUSTS UP TO 40 MPH ARE EXPECTED WITH THESE
STORMS.

LOCATIONS NEAR THE PATH OF THESE STORMS INCLUDE...RUTLEDGE...JOPPA...
MALONEYVILLE...THORN HILL...BUFFALO SPRINGS...BLAINE AND MASCOT.

17

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 18, 4:55 PM EDTSevere Thunderstorm WarningMRXBradley, McMinn, Meigs35 min
May 18, 5:39 PM EDTSevere Thunderstorm WarningMRXAnderson, Knox, Loudon, Roane36 min
May 18, 6:06 PM EDTSevere Thunderstorm WarningMRXJefferson, Sevier24 min

Nearby

Severe Thunderstorm Warnings in Tennessee, 2012Every severe thunderstorm warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.